Rip Current, Porter
- When
- August 28, 4:00 PM CST
- Where
- Porter forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 41.509, -87.073 (the zone’s center; the record gives no point)
Strong rip currents developed during the afternoon hours of August 28th. Nine people attempted to go swimming at the Indiana Dunes State Park but the beach was closed due to the rip currents.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong rip currents developed during the afternoon hours of August 28th. Nine people attempted to go swimming at the Indiana Dunes State Park but the beach was closed due to the rip currents. The people walked west to an unguarded beach at the Indiana Dunes National Lakeshore. Around 400 pm CST, one of the nine people dissappeared about 200 feet from shore. His body was recovered the next day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 28, 3:06 PM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 406 PM CDT SUN AUG 28 2011 .DISCUSSION... 306 PM CDT HIGH PRESSURE WILL CONTINUE TO PROVIDE QUIET WEATHER ACROSS THE AREA THROUGH MONDAY AND PERHAPS THROUGH MUCH OF TUESDAY. WATER VAPOR IMAGERY SHOWS IRENE CONTINUING TO MOVE NORTHWARD ACROSS NEW ENGLAND AND THE ST. LAWRENCE VALLEY. A NORTHWESTERLY FLOW IS POSITIONED TO THE WEST FROM THE NORTHERN PLAINS TO THE OHIO VALLEY WITH A BROAD HIGH CENTERED NEAR THE FOUR CORNERS SPRAWLING ACROSS MUCH OF THE WESTERN U.S. A SMALLER TROUGH IS ALSO OBSERVED OVER THE PACIFIC NORTHWEST AND SLOWLY MOVING EAST. AT THE SURFACE HIGH PRESSURE IS SPREAD ACROSS WESTERN ONTARIO...THE UPPER MISSISSIPPI RIVER VALLEY...AND THE UPPER GREAT LAKES AND IS DRIFTING SOUTHEASTWARD. THE UPPER FLOW PATTERN WILL FLATTEN AS WHAT REMAINS OF IRENE LIFTS NORTHEASTWARD MONDAY AND TUESDAY...WITH RIDGING BUILDING IN ACROSS THE WESTERN GREAT LAKES MID/LATE WEEK. THE BEST SHRA/TSRA CHANCES IN THE SHORT TERM WILL OCCUR AS THE RIDGE BUILDS AND MUCH WARMER AIR BUILDS INTO THE AREA. TONIGHT AND MONDAY...NORTHWESTERLY UPPER FLOW WILL CONTINUE INTO MONDAY WITH A SHORTWAVE TROUGH NOW MOVING ACROSS SOUTHEAST MINNESOTA...SOUTHWEST WISCONSIN AND IOWA WILL CONTINUE SOUTHEAST ACROSS WESTERN AND CENTRAL ILLINOIS THIS EVENING. EXPECT THAT THE AREA WILL CONTINUE TO REMAIN DRY BUT MID AND HIGH LEVEL CLOUD COVER WILL CONTINUE TO INCREASE THIS EVENING BEFORE DIMINISHING EARLY MONDAY. WILL CONTINUE TO MONITOR THE SPRINKLES AND LIGHT RAIN UPSTREAM ACROSS SOUTHEASTERN MN AND NORTHWEST WI BUT EXPECT THAT THESE WILL FADE AND SKIRTS JUST TO THE WEST OF THE FORECAST AREA. THE SURFACE HIGH WILL SPREAD INTO THE AREA THROUGH THE NIGHT LEAVING LIGHT WINDS. WINDS WILL SHIFT TO THE SOUTH MONDAY AS THE CENTER OF THE HIGH SHIFTS TO THE EAST BUT SPEEDS WILL REMAIN FAIRLY LIGHT. SLIGHT WARM ADVECTION WILL DEVELOP RESULTING IN HIGH TEMPS A FEW DEGREES WARMER THAN TODAY. MONDAY NIGHT THROUGH WEDNESDAY...THE UPPER FLOW PATTERN BEGINS TO TRANSITION TO A MORE WEST TO EAST ORIENTATION MONDAY NIGHT WITH SLIGHT UPPER RIDGING DEVELOPING TO THE NORTH ACROSS ONTARIO TOWARDS HUDSON BAY. A LONG WAVE TROUGH WILL BE APPROACHING THE WESTERN NORTH AMERICAN COAST HELPING TO DE-AMPLIFY THE FLOW TO THE EAST. AS THIS OCCURS...A LOW AMPLITUDE TROUGH IS EXPECTED TO DEVELOP ACROSS THE CENTRAL AND NORTHERN PLAINS. ANOTHER RIDGE THEN DEVELOPS TO THE WEST OF THIS TROUGH IN MORE DIRECT RESPONSE TO THE WEST COAST TROUGH. WARM ADVECTION WILL INCREASE ACROSS THE MID AND UPPER MISSISSIPPI RIVER VALLEY HELPING TO INCREASE PRECIP CHANCES AS IT LIFTS NORTHEASTWARD. MODEL AGREEMENT WAS PRETTY GOOD LAST NIGHT BUT HAS SINCE DECREASED...MAINLY IN TERMS OF TIMING/LOCATION OF BEST CONVECTIVE DEVELOPMENT. THERE IS SOME CONSENSUS ON A SLOWER ARRIVAL RESULTING IN BEST CHANCES ARRIVING TUESDAY EVENING OR POSSIBLY LATER TUESDAY NIGHT. SUSPECT THAT MODELS WILL CONTINUE TO HAVE CONTINUITY ISSUES AS IRENE LIFTS NORTHEASTWARD SO ADDITIONAL TIMING CHANGES MAY OCCUR. ONCE THE TROUGH DOES PASS MUCH WARMER AIR WILL BUILD INTO THE AREA AS LARGER SCALE UPPER RIDGING ARRIVES FROM THE WEST. EXPECT TEMPS IN THE LOWER TO MID 80S TUESDAY AND WEDNESDAY BUT WEDNESDAY MAY END UP BEING COOLER IF CONVECTION PERSISTS INTO THE AFTERNOON. THURSDAY THROUGH SUNDAY...CONFIDENCE IN THE FORECAST GROWS THURSDAY AS UPPER RIDGING ARRIVES BRINGING NOTICEABLY WARMER AIR TO THE FORECAST AREA. H85 TEMPS IN THE LOWER 20S C WILL PUSH HIGH TEMPS INTO THE UPPER 80S TO LOWER 90S...WITH LOW OR EVEN MID 90S ACROSS THE ENTIRE AREA FRIDAY. THE UPPER RIDGE WILL QUICKLY BREAK DOWN AS THE AFOREMENTIONED WEST COAST TROUGH PUSHES NORTHEASTWARD ACROSS THE NORTHERN PLAINS AND INTO SOUTHERN CANADA. STRONG SURFACE LOW PRESSURE WILL DEVELOP IN RESPONSE AND TRACK FROM THE NORTHERN PLAINS TOWARDS JAMES BAY FRIDAY. AN ASSOCIATED COLD FRONT WILL MOVE SOUTHWARD AND REACH THE AREA SOMETIME SATURDAY BEFORE STALLING/WASHING OUT. THIS WILL BRING SOME RELIEF FROM THE HEAT AND ALSO BRING CHANCES FOR THUNDERSTORMS. A STRONG UPPER TROUGH WILL BE MOVING INTO THE CANADIAN PRAIRIES INTO SATURDAY DEVELOPING ANOTHER STRONG SURFACE LOW AND COLD FRONT. PLENTY OF TIME FOR THINGS TO CHANGE BUT THE GFS AND ECMWF DO HAVE THESE FEATURES. RIGHT NOW IT APPEARS AS THOUGH THIS STRONGER COLD FRONT WILL PUSH ACROSS THE AREA SOMETIME SUNDAY AS THE UPPER TROUGH DIGS INTO EASTERN CANADA. THIS SETUP WOULD BRING MUCH COOLER AIR FOR EARLY NEXT WEEK WITH H85 TEMPS POTENTIALLY FALLING TO AROUND 10 DEGREES CELSIUS. MDB && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 21Z... * NONE. CMS //DISCUSSION...UPDATED 18Z... MODESTLY GUSTY NNE WINDS WILL CONTINUE TO SLOWLY FALL OFF THIS AFTERNOON AS THE T.S. MOVES N OVER WESTERN NEW ENGLAND AND HIGH PRESSURE OVER THE UPPER MIDWEST AND WESTERN GREAT LAKES CONTINUES TO DROP SE RESULTING IN A RELAXING OF THE PRESSURE GRADIENT. THIS HIGH IS FORECAST TO BE OVER THE AREA OVERNIGHT INTO MON SO ONLY CALM AIR OF LIGHT VARIABLE WINDS EXPECTED THEN. A SHORT WAVE CONTINUING TO SUPPORT AN AREA OF RAIN AND SOME THUNDERSTORMS FROM SOUTHERN MN ACROSS IA AND BACK INTO NEB IS MOVING TO THE SE AND IS EXPECTED TO TURN SOUTH-SOUTHEASTWARD BY THIS EVENING. THIS WILL KEEP THE RAIN MAINLY W OF THE MS RIVER BUT CANOPY OF CIRRUS WITH SOME SCATTED ALTOCUMULUS IS EXPECTED TO SPREAD OVER THE TERMINALS DURING THE EARLY AND MID AFTERNOON. BACK EDGE OF THESE CLOUDS SHOULD CLEAR THE LOCAL AREA DURING MID TO LATE EVENING. TRS //ORD AND MDW CONFIDENCE...UPDATED 21Z... * HIGH CONFIDENCE ALL FORECAST ELEMENTS. CMS //OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z... MONDAY NIGHT...VFR. TUESDAY...VFR. CHC SHRA/TSRA. WEDNESDAY THROUGH THURSDAY...VFR. FRIDAY THROUGH SATURDAY...VFR. CHC SHRA/TSRA. BEACHLER && .MARINE... 300 PM CDT AS T.S. IRENE MOVES NE ACROSS NEW ENGLAND THIS EVE AND HIGH PRESSURE BUILDS FURTHER INTO THE WESTERN GREAT LAKES WINDS WILL CONTINUE TO SLACKEN TO A GENTLE BREEZE. WITH HIGH PRESSURE OVER THE WESTERN GREAT LAKES MON WINDS WILL REMAIN LIGHT FOR THE FIRST PART OF THE DAY THEN FAVOR A S TO SW DIRECTION AND START INCREASING AS THE CENTER OF THE HIGH SETTLES FURTHER SE. A COLD FRONT WILL DROP ACROSS NORTHERN LAKE MI LATE MON NIGHT THEN WEAKEN TUESDAY ON LAKE MI. WINDS BECOME SE TUE NIGHT AS LOW PRESSURE STARTS TO DEEPEN IN THE HIGH PLAINS THEN BECOME S AT UP TO 20 KT THU AS THE LOW TRACKS E ACROSS THE DAKOTAS AND NE INTO ONTARIO. WINDS THEN BECOME SW FRI AHEAD OF AN APPROACHING COLD FRONT WHICH WILL CROSS LAKE MI FRI NIGHT AND EARLY SAT MORNING...VEERING WINDS TO OUT OF THE NW. TRS && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS UNTIL 10 PM SUNDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 326 PM CDT SUN AUG 28 2011 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 292030- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 326 PM CDT SUN AUG 28 2011 /426 PM EDT SUN AUG 28 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. THERE IS AN INCREASED RISK FOR RIP CURRENTS ALONG THE ILLINOIS AND INDIANA SHORES OF LAKE MICHIGAN THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY THEN AGAIN FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-292030- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 326 PM CDT SUN AUG 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT ALONG THE ILLINOIS AND INDIANA SHORES OF LAKE MICHIGAN THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY THEN AGAIN FRIDAY NIGHT AND SATURDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-292030- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 326 PM CDT SUN AUG 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS OVER FAR NORTHERN LAKE MICHIGAN MONDAY NIGHT. THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTHERN LAKE MICHIGAN TUESDAY NIGHT. THERE IS A CHANCE OF THUNDERSTORMS OVER THE ENTIRE LAKE WEDNESDAY THEN AGAIN FRIDAY AND SATURDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO MDB
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Porter | 2011-08-28 | 23 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343595.